Alert archive / Alabama / Special Weather Statements in 2018

Special Weather Statement, NWS Birmingham, AL

August 3, 2018Perry County, Alabama

NWS Birmingham, AL issued this special weather statement at Aug 3, 2018, 3:39 PM CDT for Perry County, Alabama. It was in force for 36 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Aug 3, 2018, 3:39 PM CDT (20:39 UTC)
Expired
Aug 3, 2018, 4:15 PM CDT
In force
36 min
Issued by
NWS Birmingham, AL

County Perry County, AL

The radar

The Birmingham radar (KBMX), 59 km from the middle of the area, began a volume at 20:43 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Birmingham, AL (KBMX), launched 12:00Z, 8.7 hours before the alert went out and 60 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Birmingham, AL at 12:00Z on 2018-08-03Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 1037 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Birmingham, AL at 12:00Z on 2018-08-03The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity -6 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
1037 J/kg
Mixed-layer CIN
-13 J/kg
Mixed-layer LCL
566 m above ground
0-6 km bulk shear
12 kt
0-1 km storm-relative helicity
-6 m²/s²
0-3 km storm-relative helicity
16 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

823 
WWUS84 KBMX 032039
SPSBMX

Special Weather Statement
National Weather Service Birmingham AL
339 PM CDT FRI AUG 3 2018
 
ALZ033-035-040-032115-
Chilton AL-Dallas AL-Perry AL-
339 PM CDT FRI AUG 3 2018

...SIGNIFICANT WEATHER ADVISORY FOR SOUTHWESTERN CHILTON...EAST
CENTRAL PERRY AND NORTHEASTERN DALLAS COUNTIES UNTIL 415 PM CDT...

At 339 PM CDT, Doppler radar was tracking a strong thunderstorm near
Parnell, or 11 miles north of Valley Grande. This storm was nearly
stationary.

Pea size hail and winds up to 40 mph will be possible with this 
storm.

Locations impacted include...
Parnell, Paul M Grist State Park, Valley Creek Junction,
Plantersville, Oakmulgee and Stanton.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Torrential rainfall is also occurring with this storm, and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.

Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

&&

LAT...LON 3263 8714 3273 8712 3280 8706 3279 8695
      3274 8686 3266 8686 3266 8692 3264 8692
      3263 8691 3259 8690 3256 8702
TIME...MOT...LOC 2039Z 011DEG 2KT 3269 8701 

$$

89^GSatterwhite

What forecasters said that day

The local office's own words before this special weather statement went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Birmingham, AL wrote its last area forecast discussion before this special weather statement went out at Aug 3, 1:16 PM CDT, 2 hours 23 minutes earlier.

Area forecast discussion, Aug 3, 1:16 PM CDT, 2 hours 23 minutes before
Area Forecast Discussion
National Weather Service Birmingham AL
116 PM CDT Fri Aug 3 2018

.UPDATE...
For 18Z Aviation.

&&

.SHORT TERM...

Today through Saturday.

The nearly stationary upper-level trough over the region continues
to weaken, and it should become a cutoff later today in the Lower
Mississippi Valley. A weak inverted trough near the Gulf Coast and
an associated moisture gradient will creep northward through the
afternoon and may provide a focus for scattered convection across
the southern counties. Otherwise, development should remain more
isolated farther north and west where PWAT values are expected to
remain just under 1.5 inches.

Height rises will occur on Saturday as a ridge strengthens to our
east, but this should not cause a decrease in rain chances. Without
any real discernible features in the wind fields, rain chances
should be tied to the onset of deep-layer southerly flow and a
respectable surge in PWAT values to near 2 inches. Currently PoPs
for Saturday range from 30 percent in the North to 50 percent in
the South, but these values may need to be increased.

87/Grantham

.LONG TERM...

Sunday and Monday.

Conditions should be relatively warm and muggy heading into Sunday &
Monday. East Coast upper-level ridging will continue to slowly
retrograde west into our area and help to provide rich moisture into
central Alabama via southerly flow in the lower troposphere. This
should primarily be limited to Sunday. As the ridge positions more
overhead by Monday, southerly flow should become more westerly on
Monday. With no discernible mesoscale features at this time, have
gone with a generalized isolated to scattered nature with PoPs for
Sunday & Monday. Expecting most activity to be in the
afternoon/evening during peak destabilization hours.

Depending on model of choice, CAPE values could range from 1,500-
2,500 J/kg around 21Z, though convective activity should remain sub-
severe as the ridge has limited overall wind flow aloft and
increased subsidence across the area. Given low-level moisture and
buoyancy, some storms could bring gusty winds and localized periods
of heavy downpours, characteristic of summer-like airmass
thunderstorms. H5 geopotential heights appear to max out on Monday
to ~594 decameters with high temps generally reaching the low to
mid 90s. Given higher RH values, heat indices will reach triple
digits in some areas, though should remain below heat advisory
criteria overall. Lows will reach the low to mid 70s overnight with
some spots developing patchy fog, particularly if receiving rain-
cooled area the evening prior.

Tuesday through Friday.

NWP has been indicating another upper-level trough to begin a
east-southeasterly track across the contiguous US and reach the
upper Midwest by early Tuesday. This particular feature remains over
the far eastern Pacific currently, so plenty can change as we move
ahead in time. From a synoptic standpoint, expecting height falls
across the forecast area by Tuesday afternoon as the western ridge
amplifies and extends northward. Furthermore, guidance has been
trying to resolve a possible shortwave feature embedded within the
rather open longwave trough. Yesterday's GFS runs were more
aggressive with this feature but has become more agreeable to the
ECMWF at this time, which generally keeps mid-level wind energy &
dynamics more limited. Regardless, troughing has been rather
persistent lately in the eastern United States with upper-level
ridging dominating weather conditions out west. Suffice to say, any
upper-level features enhancing lift can have meaningful impacts on
thunderstorm development this time of year given favorable
thermodynamic profiles.

Until finer details can be resolved, generally have increased PoPs
accordingly for Wednesday-Friday in anticipation of enhanced lift
associated with the trough/surface frontal boundary as it moves
into the area from the northwest. More specific forecast details
will have to wait until guidance can come into alignment on exact
timing/positioning of low & mid-level features which include the
frontal boundary itself. Guidance currently hints at the boundary
stalling out in the general region by Thursday/Friday. This will
likely lead to a wetter period for central Alabama as we head into
the second half of the work week. Highs throughout this period
should decrease a bit to the upper 80s & lower 90s across the CWA,
with lows generally remaining in the upper 60s and lower 70s.

40/Sizemore

&&

.AVIATION...
18Z TAF Discussion.

Scattered showers are developing across the area, and expect
isolated lightning strikes soon as activity strengthens. There is a
chance for a shower or storm at all terminals but due to low
coverage and timing uncertainty will cover this activity with
tempos. Activity will dissipate quickly this evening.

The airmass is slightly drier today than yesterday. Do not expect
vis and cigs to be as low Saturday morning as today, but MVFR/IFR
conditions are possible late tonight.

Note: Due to comms issues at KANB, will continue with an AMD NOT
SKED appended to the forecast. The FAA is aware of and working to
fix this issue.

14

&&

.FIRE WEATHER...

Afternoon/evening showers and thunderstorms are expected to
develop Friday, particularly in the southeast. Relative humidity
values will remain across the area high with good moisture
content available in the lower levels after recent periods of
heavy rainfall. Localized fog and low clouds will be possible
during the morning where rainfall occurs the previous afternoon
and evening. There are no fire weather concerns at this time.

&&

.PRELIMINARY POINT TEMPS/POPS...
Gadsden     87  69  89  71  91 /  30  20  30  20  30
Anniston    86  70  89  72  92 /  30  20  40  20  30
Birmingham  89  72  89  73  92 /  30  10  40  20  30
Tuscaloosa  91  72  91  73  93 /  20  10  40  20  40
Calera      87  70  88  71  90 /  30  20  40  20  40
Auburn      84  70  87  72  89 /  40  20  40  20  40
Montgomery  89  72  90  73  93 /  40  20  50  20  40
Troy        87  71  90  72  92 /  50  20  50  20  40

&&

.BMX WATCHES/WARNINGS/ADVISORIES/...
Dense Fog Advisory until 8 AM CDT this morning for the following
counties: Autauga...Barbour...Blount...Bullock...Calhoun...
Chambers...Cherokee...Chilton...Clay...Cleburne...Coosa...
Elmore...Etowah...Jefferson...Lee...Lowndes...Macon...
Montgomery...Pike...Randolph...Russell...Shelby...St. Clair...
Talladega...Tallapoosa.

&&
Hazardous weather outlook, Aug 3, 9:33 AM CDT, 6 hours 6 minutes before
Hazardous Weather Outlook
National Weather Service Birmingham AL
933 AM CDT Fri Aug 3 2018

ALZ011>015-017>050-041745-
Marion-Lamar-Fayette-Winston-Walker-Blount-Etowah-Calhoun-Cherokee-
Cleburne-Pickens-Tuscaloosa-Jefferson-Shelby-St. Clair-Talladega-
Clay-Randolph-Sumter-Greene-Hale-Perry-Bibb-Chilton-Coosa-Tallapoosa-
Chambers-Marengo-Dallas-Autauga-Lowndes-Elmore-Montgomery-Macon-
Bullock-Lee-Russell-Pike-Barbour-
933 AM CDT Fri Aug 3 2018

This Hazardous Weather Outlook is for the counties served by the
National Weather Service office in Birmingham.

.DAY ONE...Outlook through Tonight.

No hazardous weather is expected at this time.

.DAYS TWO THROUGH SEVEN...Saturday through Thursday.

No hazardous weather is expected at this time.

.SPOTTER INFORMATION STATEMENT...

Activation of storm spotters and emergency management is not
expected at this time.

In the hours before

Special weather statement, Aug 3, 3:39 PM CDT, 0 minutes before
Special Weather Statement
National Weather Service Birmingham AL
339 PM CDT FRI AUG 3 2018

ALZ033-035-040-032115-
Chilton AL-Dallas AL-Perry AL-
339 PM CDT FRI AUG 3 2018

...SIGNIFICANT WEATHER ADVISORY FOR SOUTHWESTERN CHILTON...EAST
CENTRAL PERRY AND NORTHEASTERN DALLAS COUNTIES UNTIL 415 PM CDT...

At 339 PM CDT, Doppler radar was tracking a strong thunderstorm near
Parnell, or 11 miles north of Valley Grande. This storm was nearly
stationary.

Pea size hail and winds up to 40 mph will be possible with this
storm.

Locations impacted include...
Parnell, Paul M Grist State Park, Valley Creek Junction,
Plantersville, Oakmulgee and Stanton.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Torrential rainfall is also occurring with this storm, and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.

Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

&&

LAT...LON 3263 8714 3273 8712 3280 8706 3279 8695
      3274 8686 3266 8686 3266 8692 3264 8692
      3263 8691 3259 8690 3256 8702
TIME...MOT...LOC 2039Z 011DEG 2KT 3269 8701

89^GSatterwhite

The office that day

Everything else NWS Birmingham, AL issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Aug 3, 4:26 AM CDTDense Fog AdvisoryBMXAutauga, Barbour, Blount, Bullock, Calhoun, Chambers and 19 more5 hr

Nearby

Special Weather Statements in Alabama, 2018Every special weather statement in 2018

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.